For some, the holiday season may involve consuming alcohol and/or other substances. Whether you use substances or have a loved one who does, with toxic drugs in circulation it is important to be aware of the risks that come with using substances and take steps to lessen those risks.
The number of illicit drug toxicity deaths has already hit an all-time high in 2021. According to a BC Coroners Service report, there have been 1,782 suspected illicit drug toxicity deaths from January to October. The number of illicit drug toxicity deaths equated to 6.5 deaths per day in October.
Of all the illicit drug toxicity deaths this year, 55 percent occurred in private residences and 28 percent in other residences.
Charlene Burmeister, PWLLE Stakeholder Engagement Lead, BCCDC, stresses the importance of using good harm reduction strategies when consuming drugs. PWLLE stands for person with lived or living experience of substance use.
“Do not use alone. Know the signs of an overdose, and how to effectively respond.”
“Carry naloxone. The gift you give this season and into the New Year may be the life of a loved one, ” said Burmeister.
With the help of BCCDC’s peer advisory group, PEEP, we have put together some advice for safer drug use practices this holiday season.
Using with someone is safer than using alone. Try to take turns when using substances so there is always someone who can respond in the event of an overdose.
“When you are using with a friend, one person should use and then other so there is always someone who is able to respond in case of an overdose,” Jenny McDougall, PEEP member.
If your holiday plans include using substances recreationally or hosting friends and loved ones who use them, keep a naloxone kit handy. Naloxone kits are free and can be easily found at your local pharmacy.
Use the site finder to find a kit.
Taking more than one substance at the same time changes how they affect you and may increase the risk of an overdose. For example, mixing alcohol with benzodiazepines increases the risk of respiratory failure and slipping into a coma. When using substances, start low and go slow.
Regardless of which substance you decide to use – whether that is coke, ecstasy (molly), meth or other substances, be aware of the risk of contamination. There are various free drug checking sites across the province that can test your drugs for fentanyl and other toxic drugs.
“People need to expect that the benzos are in pretty much all the supply now, and lots of people are looking for the drugs with the benzos in it because now they need them,” said a PEEP member.
Recent research suggests cold snaps can raise the risk of fatal opioid overdose by 25 percent.
Make yourself available over a video call for your friends and loved ones when they are using. Ask them about their location, what substance they are using and other important details so you can call for help in case of an overdose.
Watch this informative video from the Canadian Association of People who Use Drugs on how to spot someone.
In case of an overdose, call 911 and administer naloxone to reverse the effects of any opioids causing the overdose. If you are present at the scene of the overdose and possess drugs for personal use, you will not be charged with simple possession of illegal substances as per the Good Samaritan Drug Overdose Act. Stay with the person until help arrives.
If you are using alone, there are some resources and apps available to support you.
For more information and overdose advisory alerts, visit Toward the Heart’s website and follow @TowardTheHeart on Twitter.